This elderly patient had been on a dose of (Neurontin) gabapentin 600 mg three times daily for peripheral neuropathy. Over time, the patient’s kidney function had been declining and was diagnosed with chronic kidney disease.
Family had begun to notice that the patient was becoming more lethargic and dizzy. The patient had also made the comment that they felt “snowed” from time to time. Meclizine was added as needed to help treat the dizziness and the team decided to monitor the other symptoms at this time. The peripheral neuropathy was well managed with no noted pain stated by the patient.
Because of the decline in kidney function the previous dose of gabapentin was now inappropriate especially in this case secondary to the noted adverse effects. Gabapentin is primarily eliminated from the body through the kidney. Gabapentin was reduced and the patient’s symptoms did resolve. The meclizine added for dizziness was also eventually discontinued as we didn’t have any side effects to treat anymore 🙂
1,000 healthcare professionals across the world have taken advantage of this free resource – My 30 medication mistakes – Why haven’t you?
Nice! It’s a good reminder for us to not keep adding drugs without some investigation. Thanks for posting and I look forward to reading more.
I wish I had not taken whatever the doctor gave me without checking for damage it could to to my kidneys
Doctors should care more about their patients and prescribe drugs that do least damage to the patient. Unless Doc is trying to get rid of the patient!!!
There are many doctors who only care about the $$ they will receive from the visit. They prescribe medicines w/o any indication to the patient that harm could come to an organ. I have learned to read in detail any drug prescribed to me. I told my doctor a particular doctor about a serious side effect of a drug and he disagreed. He was wrong wrong.